Alert archive / North Carolina / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Raleigh, NC

April 10, 202031 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Apr 10, 2020, 10:49 AM EDT for 31 counties in North Carolina. It took effect at Apr 10, 2020, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 10:49 AM EDT (14:49 UTC)
In effect from
Apr 10, 2020, 12:00 PM EDT
Expired
Apr 10, 2020, 6:00 PM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
121 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS82 KRAH 101449
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
1049 AM EDT Fri Apr 10 2020

...Red Flag Warning in effect until 6 pm this evening for 
critical fire weather conditions expected across Central NC...

.Gusty southwesterly winds combined with low relative humidity 
values will result in Red Flag conditions for all of Central North
Carolina through early this evening.


NCZ007>011-021>028-038>043-073>078-083>086-088-089-102200-
/O.NEW.KRAH.FW.W.0001.200410T1600Z-200410T2200Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1049 AM EDT Fri Apr 10 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR  
critical fire weather conditions for all of Central NC...

The National Weather Service in Raleigh has issued a Red Flag
Warning, which is in effect until 6 PM EDT this evening.

* AFFECTED AREA...Fire Weather Zone 007 Person, Fire Weather 
  Zone 008 Granville, Fire Weather Zone 009 Vance, Fire Weather 
  Zone 010 Warren, Fire Weather Zone 011 Halifax, Fire Weather 
  Zone 021 Forsyth, Fire Weather Zone 022 Guilford, Fire Weather 
  Zone 023 Alamance, Fire Weather Zone 024 Orange, Fire Weather 
  Zone 025 Durham, Fire Weather Zone 026 Franklin, Fire Weather 
  Zone 027 Nash, Fire Weather Zone 028 Edgecombe, Fire Weather 
  Zone 038 Davidson, Fire Weather Zone 039 Randolph, Fire 
  Weather Zone 040 Chatham, Fire Weather Zone 041 Wake, Fire 
  Weather Zone 042 Johnston, Fire Weather Zone 043 Wilson, Fire 
  Weather Zone 073 Stanly, Fire Weather Zone 074 Montgomery, 
  Fire Weather Zone 075 Moore, Fire Weather Zone 076 Lee, Fire 
  Weather Zone 077 Harnett, Fire Weather Zone 078 Wayne, Fire 
  Weather Zone 083 Anson, Fire Weather Zone 084 Richmond, Fire 
  Weather Zone 085 Scotland, Fire Weather Zone 086 Hoke, Fire 
  Weather Zone 088 Cumberland and Fire Weather Zone 089 Sampson.

* TIMING...

* WINDS...Sustained northwest winds of 15 to 20 mph with gusts of
  30 to 35 mph expected.

* RELATIVE HUMIDITY...Minimum relative humidity values of 15 to 20 percent.


* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create dangerous fire behavior.

&&

$$
1 follow-up statement
711 
WWUS82 KRAH 102202
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
602 PM EDT Fri Apr 10 2020

...THE RED FLAG WARNING HAS EXPIRED...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-102315-
/O.EXP.KRAH.FW.W.0001.000000T0000Z-200410T2200Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
602 PM EDT Fri Apr 10 2020

...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER
CONDITIONS FOR CENTRAL NC...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Apr 10, 6:54 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 10, 6:54 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
654 AM EDT Fri Apr 10 2020

.SYNOPSIS...
High pressure will build into the region through Saturday. A strong
storm system will move across the Southeast late Sunday and into
Monday.

&&

.NEAR TERM /TODAY and TONIGHT/...
As of 315 AM Friday...

High pressure over the central Plains will continue drifting east
and will usher drier air into our area.  In addition, the tight
pressure gradient between the aforementioned high and the departing
frontal system will continue to produce gusty NW winds today of 10-
20kt with higher gusts, particularly during the daytime hours, thus
will continue the SPS for increased fire danger across our entire
CWA. Highs today in the lower 60s.

Tonight look for mainly clear skies and with high pressure building
over the state, coupled with low dew points and light winds, we'll
see temps tonight dipping down in the low to mid 30s.  Right now we
have patchy frost mentioned in our wx grids, and we may end up
needing to issue a frost advisory, but will let our dayshift monitor
dewpoint trends as the day progresses and make that call.

&&

.SHORT TERM /SATURDAY and SATURDAY NIGHT/...
As of 315 AM Friday...

High pressure over the state at the start of the day will gradually
shift east by Saturday night.  Look for another nice, fair weather
day with forecast soundings remaining dry and supporting mostly
sunny conditions with highs in the mid 60s.

Return flow will increase Saturday night with the high center well
to our east and low pressure deepening over the Southern Plains.
Look for increasing high clouds, but any rain chances should hold
off until daytime Sunday.  Warmer with lows in the 40s, thanks to
southerly BL flow and increasing high clouds.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 350 AM Friday...

Sunday through Monday: Similar to the day shift, have once again
slightly slowed the showers with the low pressure system moving from
the Plains Sunday morning up to Michigan Monday morning. The warm
front will move through the forecast area Sunday, spreading rain
across nearly all locations. Instability is unimpressive during this
time, and have kept a slight chance of thunderstorms in the forecast
mostly for collaborative purposes. The primary threat for strong to
severe thunderstorms will come along the cold front itself, which is
expected to come through around sunrise Monday. This appears to be a
high shear, low CAPE (HSLC) situation, especially because of the
timing in the diurnal cycle. The GFS and ECMWF have come into better
agreement on the timing of the cold front, with all rain being well
east of the region by Monday afternoon. Storm total precipitation
amounts have changed little, with about an inch of rain across
eastern counties to upwards of two inches in the Triad, with the
heaviest rainfall occurring Sunday night with the cold front. Highs
will be above normal through the period.

Monday night through Thursday: Models have come into slightly better
agreement for this part of the forecast, although there are still
differences that would result in significant changes to the sensible
weather. High pressure will build into the Southeast Monday night
into Tuesday behind the cold front. After that, there is general
agreement that a coastal low will develop off the Carolinas, but the
ECMWF develops the low more quickly and closer to the coastline than
the GFS. This would naturally have implications for timing of
precipitation as well as how far inland showers progress. Have gone
with chance pops Tuesday night and Wednesday, with a lingering
shower possible Wednesday night from the Triangle east. The weather
will dry out for Thursday. After warm temperatures on Sunday and
Monday, temperatures will fall below normal for the rest of the week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 654 AM Friday...

Through 12Z Saturday:  VFR flight conditions will continue through
the TAF period with high pressure building in, with clouds and cigs
aoa 8k ft agl.  The main concern today will be gusty NW sfc winds of
20-28kts that will linger through about 01Z Saturday, then look for
winds to diminish to 10kt or less as the high builds over and the BL
decouples from the sfc.

After 06Z Saturday:  Look for increasing clouds ahead of the next
cold front, but remaining VFR Saturday night into Sunday morning.
Flight conditions will deteriorate below VFR by late-day Sunday and
as the front approaches and rain chances increase.  A round of
strong storms with gusty sfc winds will be possible from late-Sunday
through early Monday, then improving conditions Monday afternoon as
the cold front departs to our east.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Green
AVIATION...np
Hazardous weather outlook, Apr 10, 4:58 AM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
458 AM EDT Fri Apr 10 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
458 AM EDT Fri Apr 10 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Strong wind gusts of 25 to 35 mph combined with low relative
humidities will result in increased fire danger today. Adverse fire
behavior is possible, and outdoor burning is discouraged.

Low temperatures tonight and Saturday morning will generally fall
into the mid 30s across the Piedmont with lower temperatures possible
in the typically colder spots. These temperatures will likely result
in areas of frost.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A chance of severe storms and locally heavy rainfall is possible late
Sunday into Monday morning. Residents of central North Carolina
should monitor the progress of this weather system, and make sure to
have a method to receive severe weather alerts Sunday and especially
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for severe thunderstorms late
Sunday and Sunday night.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:13 PM EDTFrost AdvisoryRAHAnson, Chatham, Cumberland, Davidson, Edgecombe, Franklin and 17 more17 hr
Apr 10, 3:13 PM EDTFreeze WarningRAHAlamance, Anson, Chatham, Davidson, Durham, Forsyth and 11 more17 hr

Nearby

Red Flag Warnings in North Carolina, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.